MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE® SYNECOR PREPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE® SYNECOR PREPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKWR2030
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the instructions for gore® synecor preperitoneal biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® synecor preperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2018 whereby two gore® synecor preperitoneal biomaterial were implanted.The complaint alleges that on (b)(6) 2019 an additional procedure occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: infection, surgery to remove mesh, bowel resection.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??:[missing records: records including operative reports resulting in ¿multiple prior incisions¿ were not provided.] on (b)(6) 2018: (b)(6) medical center.[signature ni].Operative report.Pre-operative diagnosis: recurrent ventral hernia.Post-operative diagnosis: same as preoperative diagnosis.Procedure performed: davinci assisted laparoscopic ventral hernia repair with mesh by intraperitoneal onlay mesh placement.Surgical service: general surgery.Primary surgeon: (b)(6).Consent obtained: obtained.Time out performed: yes.Anesthesia: general.Asa class: iii.Detailed description of procedure: indications for procedure: 50yom presented to the er with acute incarcerated incisional ventral hernia causing a small bowel obstruction.This was able to be reduced and the sbo has subsequently resolved, but the patient requests definitive hernia repair on this admission.Surgery was indicated and recommended.All risks, benefits, and alternatives to surgery were discussed, including the risk of not operating.Informed consent was obtained for a davinici [sic] assisted laparoscopic ventral hernia repair which we performed today.Description of the procedure: ¿the patient was brought to the operating room where he was positioned supine on the operating room table.All pressure points were carefully padded.A time out was performed.General anesthesia was induced.Iv ancef was given, 3g.A foley catheter was placed in sterile fashion.Venodynes were placed to bilateral lower extremities.The abdomen was prepped and drapped [sic] in the usual sterile fashion with chlorhexidine.Surgical port placement was along the left costal margin far from the patient¿s multiple prior incisions.There was significant adhesive tissue and omentum making entry into the abdomen difficult.This was ultimately achieved with a 12mm optiview trocar under direct vision.The other ports were placed with laparoscopic assistance and adhesed omentum was taken down with an endoscopic ligasure device.The robot was then able to be docked to the patient¿s side cart.The anterior abdominal wall was dissected free of numerous adhesions, the colon was taken down and small intestine.Countless small hernias were reduced displaying a swiss cheese abdomen.Most defects were less than 2 cm in size but occurred in at least three distinct area, each area consisting of 5-7 small hernias.These hernias extended over much of the anterior abdominal wall.The largest of which was approximately 4cm.All hernia contents were reduced into the abdomen.At this time it became clear that we would be unable to make a large enough pocket to encompass all of these hernias with an adequate mesh overlap given limits to our working space by the patient¿s body habitus and breadth of hernia involvement.A decision was made to place an intraperitoneal mesh.A 30x30cm syncor-pre mesh was placed into the abdomen and secured to the anterior abdominal wall with 3 2-0 v-loc sutures.When this was completed, it was noted that additional hernias still remained outside the scope of the mesh.As such, an additional 15cm x15cm oval syncor-pre mesh was placed and secured to the anterior abdominal wall in a similar fashion.This was able to cover adequately all defects.At this time, all instruments were removed, and the robot was undocked from the patient side cart.All three incisions were closed with 4-0 monocryl sutures in interrupted fashion and dressed with dermabond.The abdomen was cleaned and dried.The patient tolerated the procedure well and was transported to pacu awake alert and in stable condition.¿ wound class: c ¿ clean.Estimated blood loss: 100.Complications: none.Condition: stable.Disposition: pacu.Attending documentation: confirm attending attestation: yes.Attending attestation statement: i was personally present during the key portions of this procedure and immediately available throughout the entire procedure.[nurse reviewer note: incomplete record; page 3 of 3 not provided.] on (b)(6) 2018: (b)(6) health.Implant record.Implant: comp pp 20cmx30cm rectangle [247415].Quantity: 1.Manufacturer: w l gore & associates.Catalog number: gkwr2030.Serial number: (b)(6).Size: 20cm x 30 cm.Site: abdomen.Expiration date: 10/08/20.Surgeon: (b)(6) , md.Implant: mesh surg gore 20x15cm prperit [287449].Quantity: 1.Manufacturer: w l gore & associates.Catalog number: gkwv1520.Serial number: (b)(6).Size: 15cm x 20 cm.Site: abdomen.Expiration date: 04/26/20.Surgeon: sara morrison, md.The records confirm two gore® synecor® preperitoneal biomaterial (gkwr2030/17409413) and (gkwv1520/16319939) were implanted during the procedure.??/??/??:[missing records: records after (b)(6) 2018 detailing alleged injuries were not provided.] there is no mention of infection or device removal in the records.It should be noted that the instructions for gore® synecor preperitoneal biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® synecor preperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: added patient code for obstruction.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: explant preoperative complaints: on (b)(6) 2019: (b)(6), md.Indications: ¿please see note, patient pod 7 s/p robotic assisted laparoscopic ipom hernia repair, with persistent small bowel obstruction that was likely adhesive in nature, unrelated to prior hernia, in combination with colocutaneous fistula, worsening pain, and concern for uncontrolled source of sepsis with prosthetic mesh in place.Surgery was indicated and recommended.All risks benefits, alternatives, and rationale of surgery were explained to the patient and his wife, including the risk of not operating.Informed consent was obtained for an exploratory laparotomy which we performed today.¿ explant procedure: exploratory laparotomy, removal of mesh, extensive lysis of adhesions (>1hr), identification of chronic abscess cavity and colonic-cutaneous fistula, fistula take-down, partial colectomy, primary anastomosis, temporary abdominal closure with negative pressure wound vac placement.Explant date: on (b)(6) 2019 (hospitalization on (b)(6) 2018 through unknown date).On (b)(6) 2019: (b)(6), md.Operative report.Assistant: (b)(6), md.Anesthesia: general.Asa class: emergency.Wound class: contaminated.Estimated blood loss: 200 cc.Drains: wound vac.Complications: none.Condition: stable.Source / specimen description: colon and omentum.Description of procedure: ¿the patient was taken to the operating room and positioned supine on the operating room table.A time out was performed.Bilateral venodynes were placed, the patient continued on iv antibiotics.A generous incision was made from the xiphoid to the pubis and carried down through the fascia to the previously placed mesh.The mesh was removed from the abdomen, the sutures cut, and the bowel gently taken down.Once this was freed and removed it was sent to microbiology as specimen.Next the patient's small bowel obstruction was addressed.The position of the ngt was confirmed and appropriately positioned in the distal stomach without coiling.The ligament of trietz was identified and the small bowel was run in its entirety [sic].This required over an hour of meticulous dense lysis of adhesions and the bowel was significantly dilated.Two areas appeared to be de-serosalized for a small patch and this was corrected and imbricated with 3-0 vicryl sutures.Once completely freed, the contents of the dilated bowel were milked back towards the ngt to assist in decompressing the bowel, 3l of sucous [sic] was suctioned out in this fashion.Next attention was turned to the colon as the fistula had not yet been identified as coming from the small bowel.The colon was also dilated, and run until the prior anastomosis, just proximal to this, a chronic abscess cavity was found with a chronic fistula track that entended [sic] to the abdominal wall and appeared to involve a prior staple line within the epipolica [sic] of the abscess cavity.A very small defect was found in the descending colon just proximal to the old anastomosis from his perforated diverticulitis, this was completely enclosed by a chronic abscess cavity surrounded by omentum.This did not appear to be from his most recent operation 7 days ago but appeared much more chronic in nature.It was unclear at that time if this was a cavity that had existed previously, but lysis of adhesions and having taken down some omentum to allow for laparoscopic port placement for the hernia repair unroofed this otherwise quiescent area.Contamination was limited to this area.The colon was mobilized from the proximal transverse colon to the mid to distal descending colon in order to better expose the area of concern.The mesentery to this area once fully mobilized appeared to have limited vascular supply given it was the area of a prior resection and a watershed area to begin with, as the area of perforation was of indeterminate etiology and indeterminate age, and malignancy or a more chronic process could not be ruled out and given the question of healthy blood supply to this area and concern for healing, the decision was made to resect this segment of colon and take down the fistula, which was sent as specimen en bloc.A side to side stapled anastomosis was then performed and the common enterotomy was sewn closed with a 2-0 v-loc suture in order to avoid narrowing the lumen of the anastomosis.The anastomosis was palpated and found to be widely patent.The colon and anastomosis was inspected and blood supply appeared healthy and intact.The mesentery was closed with a 3-0 vicryl suture in running fashion.The abdomen was then irrigated with warm saline.Given the patient's distended small and large bowel, need for aggressive resuscitation, and risk for further sepsis, the abdomen was temporarily closed with the application of a negative pressure wound vac according to the manufacturer's instructions, to allow for further bowel decompression and ultimately definitive closure and hernia repair tissue based once infection has resolved.Given the patient's need for further fluid resuscitation and his comfort, the anesthesia teamed elected to keep him intubated and he was transferred to the icu in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor preperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® synecor preperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor preperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The devices were not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04053 fiber/g04089 mesh.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor preperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The devices were not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR PREPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
rena gros
1500 n. 4th street
9285263030
MDR Report Key9436833
Report Number3003910212-2019-00506
Device Sequence Number2436357
Product Code FTL
UDI-Device Identifier00733132638734
UDI-Public00733132638734
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K163576
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/08/2020
Device Model NumberGKWR2030
Device Catalogue NumberGKWR2030
Device Lot Number17409413
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date12/09/2019
Supplement Report FDA Received Date12/10/2019
01/08/2020
09/02/2020
06/20/2022
06/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/09/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age50 YR
Patient SexMale
Patient Weight109 KG